Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 101, NWS Grand Forks, ND

June 20, 2020Griggs County, Steele County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2020, 3:05 PM CDT for Griggs County, Steele County, North Dakota. It was in force for 20 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2020, 3:05 PM CDT (20:05 UTC)
Expired
Jun 20, 2020, 3:25 PM CDT
In force
20 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties Griggs County, ND, Steele County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 38 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:10 PM CDTHAIL 1.256 Ene Cooperstown, NDGROUND WHITE WITH HAIL. ALSO RECEIVED 2 INCHES OF RAIN.
Jun 20, 3:10 PM CDTHAIL 1.256 Ene Cooperstown, NDALSO HAD 2 INCHES OF RAIN. GROUND WHITE WITH HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WUUS53 KFGF 202005
SVRFGF
NDC039-091-202100-
/O.NEW.KFGF.SV.W.0101.200620T2005Z-200620T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
305 PM CDT Sat Jun 20 2020

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  East central Griggs County in southeastern North Dakota...
  Northern Steele County in southeastern North Dakota...

* Until 400 PM CDT.

* At 305 PM CDT, a severe thunderstorm was located near Cooperstown,
  or 38 miles north of Valley City, moving northeast at 10 mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will be near...
  Finley and Sharon around 345 PM CDT.
  Sherbrooke around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4767 9780 4767 9774 4747 9757 4740 9801
      4750 9808
TIME...MOT...LOC 2005Z 240DEG 10KT 4748 9799 

HAIL...1.50IN
WIND...<50MPH
 
$$

NC
1 follow-up statement
742 
WWUS53 KFGF 202025
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
325 PM CDT Sat Jun 20 2020

NDC039-091-202035-
/O.CAN.KFGF.SV.W.0101.000000T0000Z-200620T2100Z/
Griggs ND-Steele ND-
325 PM CDT Sat Jun 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRIGGS AND
NORTHERN STEELE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.

LAT...LON 4767 9780 4767 9774 4747 9757 4740 9801
      4750 9808
TIME...MOT...LOC 2023Z 240DEG 10KT 4751 9792 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:39 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 20, 2:39 PM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
239 PM CDT Sat Jun 20 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 239 PM CDT Sat Jun 20 2020

The main impact in this portion of the forecast is severe weather
and the potential for hail or strong winds late this afternoon
into the early evening. This is actually pretty low, see
discussion to follow.

Quite a few high resolution guidance members earlier this morning
had started showing a more chaotic storm evolution this afternoon
and early evening. It looked strange at the time, but with the
lack of a well defined frontal boundary or surface pattern, it
started to make sense. These solutions showed some development in
the early afternoon across southeast North Dakota, then additional
development slightly further west in the hours to follow. These
solutions were not too far off the mark. Storms did fire up around
130 pm around Barnes County, but were fairly pulsy. With the lack
of strong shear, they have not lasted for more than a few volume
scans before weakening again. Think this trend will continue
through the early evening, meaning some storms may briefly get
strong, but then die down again. The further east these storms
move, the less instability exists from the clouds/rain earlier in
the day. Think any stronger storms should be done by 6 to 7 pm, or
even earlier. More shower and storm development is possible
Sunday, mainly with the heating of the day again. Best chances for
Sunday will be along the North Dakota and South Dakota border and
southward.

.LONG TERM...(Monday through Saturday)
Issued at 239 PM CDT Sat Jun 20 2020

A cool start with a warming trend and multiple chances for rain and
possibly thunderstorms. NBM, ensemble, and deterministic guidance
all suggest that after a cooler than average start to the week we
will warm each day through the end of the month. After highs in the
upper 60s and low 70s on Monday expect low 80s by the end of the
week.

On the precipitation front, expect chances for rain each day during
the week as multiple short waves move through the Northern Plains.
With MU CAPE values generally under 500 J/kg throughout the week
severe seem unlikely at this point due to a lack of instability tied
to the cooler temperatures and lower dew points. There could be
enough instability for some general thunderstorms, but strong to
severe storms look less likely. The best chances for rain and
thunderstorms at this point looks to be on Monday and Friday as
those days have the best synoptic support. There still remains quite
a spread in ensemble systems for Friday though so rain amounts and
thunderstorm chances remain uncertain.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 100 PM CDT Sat Jun 20 2020

Having a little more doubt on this shift about the potential
for storms this afternoon. KDVL should be west of this hazard,
and KTVF and KBJI may stay too far east. However, KGFK and KFAR
may still see some storms between 4 and 7 pm. Winds die down after
sunset, and some guidance is hinting at MVFR clouds by early
Sunday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Godon
LONG TERM...NC
AVIATION...Godon
Hazardous weather outlook, Jun 20, 2:56 PM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
256 PM CDT Sat Jun 20 2020

MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049-
052>054-212000-
West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner-
Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
256 PM CDT Sat Jun 20 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms may produce 1.5 inch diameter hail or wind
gusts to 60 mph through 6 pm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of showers and thunderstorms continue Sunday into Monday,
and again late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-212000-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail-
East Otter Tail-Wadena-Grant-
256 PM CDT Sat Jun 20 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances of showers and thunderstorms continue Sunday into Monday,
and again late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 20, 2:07 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
207 PM CDT Sat Jun 20 2020

NDZ027-029-030-201945-
Steele ND-Traill ND-Grand Forks ND-
207 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
NORTHWESTERN TRAILL AND CENTRAL STEELE COUNTIES UNTIL 245 PM CDT...

At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blabon, or 35 miles north of Valley City, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Sherbrooke and Finley around 215 PM CDT.
  Golden Lake around 230 PM CDT.
  Hatton and Northwood around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4783 9767 4766 9731 4731 9775 4741 9799
      4745 9799
TIME...MOT...LOC 1907Z 216DEG 28KT 4743 9782

NC
Special weather statement, Jun 20, 2:10 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
210 PM CDT Sat Jun 20 2020

NDZ006-007-015-201945-
Towner ND-Ramsey ND-Cavalier ND-
210 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER...
SOUTHWESTERN CAVALIER AND NORTH CENTRAL RAMSEY COUNTIES UNTIL 245 PM
CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cando, or 33 miles northwest of Devils Lake, moving east at 20 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Egeland around 225 PM CDT.
  Calio and Munich around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4851 9924 4858 9927 4877 9886 4850 9870
TIME...MOT...LOC 1910Z 252DEG 16KT 4855 9917

NC
Special weather statement, Jun 20, 2:20 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
220 PM CDT Sat Jun 20 2020

NDZ028-029-201945-
Griggs ND-Steele ND-
220 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRIGGS AND
NORTHWESTERN STEELE COUNTIES UNTIL 245 PM CDT...

At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cooperstown, or 40 miles north of Valley City, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Finley and Sharon around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4741 9817 4755 9821 4767 9783 4751 9775
TIME...MOT...LOC 1920Z 255DEG 19KT 4751 9808

NC
Special weather statement, Jun 20, 2:43 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
243 PM CDT Sat Jun 20 2020

NDZ027>030-202030-
Griggs ND-Steele ND-Traill ND-Grand Forks ND-
243 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS...
NORTHWESTERN TRAILL...EAST CENTRAL GRIGGS AND NORTHERN STEELE
COUNTIES UNTIL 330 PM CDT...

At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sharon to near Finley to near Cooperstown.
Movement was east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sharon around 245 PM CDT.
  Finley around 255 PM CDT.
  Blabon around 315 PM CDT.
  Golden Lake around 320 PM CDT.
  Sherbrooke around 325 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4777 9730 4757 9736 4740 9765 4740 9819
      4750 9814 4764 9799
TIME...MOT...LOC 1942Z 259DEG 21KT 4759 9791 4750 9794 4742 9807

NC
Special weather statement, Jun 20, 2:47 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
247 PM CDT Sat Jun 20 2020

NDZ029-030-038-039-202030-
Steele ND-Traill ND-Barnes ND-Cass ND-
247 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
TRAILL...NORTHEASTERN BARNES AND SOUTHERN STEELE COUNTIES UNTIL 330
PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pillsbury, or 24 miles north of Valley City, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Pillsbury around 250 PM CDT.
  Hope around 305 PM CDT.
  Colgate around 310 PM CDT.
  Galesburg and Clifford around 330 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4745 9737 4718 9729 4715 9791 4729 9796
      4732 9796 4734 9798
TIME...MOT...LOC 1947Z 259DEG 20KT 4726 9783

NC
Special weather statement, Jun 20, 2:55 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
255 PM CDT Sat Jun 20 2020

MNZ001-NDZ027-030-202045-
West Polk MN-Traill ND-Grand Forks ND-
255 PM CDT Sat Jun 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK...SOUTHEASTERN
GRAND FORKS AND NORTH CENTRAL TRAILL COUNTIES UNTIL 345 PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reynolds, or 14 miles south of Grand Forks, moving northeast at 20
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Thompson around 305 PM CDT.
  Merrifield around 315 PM CDT.
  Bygland and Grand Forks around 320 PM CDT.
  Fisher around 330 PM CDT.
  Grand Forks around 335 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4759 9698 4770 9725 4808 9705 4789 9663
TIME...MOT...LOC 1955Z 215DEG 19KT 4771 9708

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:08 PM CDTSpecial Weather StatementFGFBarnes37 min
Jun 20, 1:25 PM CDTSevere Thunderstorm WarningFGFBarnes, Griggs, Steele18 min
Jun 20, 1:40 PM CDTSevere Thunderstorm WarningFGFGriggs23 min
Jun 20, 1:53 PM CDTSpecial Weather StatementFGFBarnes37 min
Jun 20, 2:07 PM CDTSpecial Weather StatementFGFSteele38 min
Jun 20, 2:10 PM CDTSpecial Weather StatementFGFTowner35 min
Jun 20, 2:20 PM CDTSpecial Weather StatementFGFGriggs25 min
Jun 20, 2:43 PM CDTSpecial Weather StatementFGFSteele47 min
Jun 20, 2:47 PM CDTSpecial Weather StatementFGFSteele43 min
Jun 20, 2:55 PM CDTSpecial Weather StatementFGFGrand Forks50 min
Jun 20, 3:14 PM CDTSpecial Weather StatementFGFWalsh46 min
Jun 20, 3:22 PM CDTSevere Thunderstorm WarningFGFGrand Forks26 min
Jun 20, 3:43 PM CDTSpecial Weather StatementFGFTraill47 min
Jun 20, 3:56 PM CDTSpecial Weather StatementFGFRansom64 min
Jun 20, 4:08 PM CDTSevere Thunderstorm WarningFGFPembina37 min
Jun 20, 4:44 PM CDTSpecial Weather StatementFGFWalsh31 min
Jun 20, 4:48 PM CDTSpecial Weather StatementFGFPembina27 min
Jun 20, 5:14 PM CDTSpecial Weather StatementFGFRansom31 min
Jun 20, 5:57 PM CDTSpecial Weather StatementFGFRansom63 min
Jun 20, 6:05 PM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland25 min
Jun 20, 6:10 PM CDTSpecial Weather StatementFGFSargent20 min
Jun 20, 6:54 PM CDTSpecial Weather StatementFGFRichland66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.